Warfarin: learning lessons from complaints and claims

Warfarin is a commonly prescribed medication in primary and secondary care. In the majority of cases it is a safe and effective drug, however it does need careful monitoring and can interact with other commonly prescribed medications.

During a recent three year period, the MDU opened 63 cases to support members with medico-legal processes that had been triggered by a concern relating to the prescribing of warfarin.

In 2020 the Healthcare Safety Investigation Branch (HSIB) released a report looking at failures to identify high-risk medication errors in patients with complex needs. In the report called 'The role of clinical pharmacy services in helping to identify and reduce high-risk prescribing errors in hospital', one case is included in which a warfarin prescribing error tragically contributed to the death of a patient. The case related to a 79-year old man with multiple comorbidities who was admitted to hospital after a fall. During his admission, he was erroneously started on warfarin due to confusion with another patient. He received four or five doses before the error was identified and unfortunately developed internal bleeding and later died. The inquest found the medication error had contributed to his death.

The report identifies warfarin as a high risk medication meaning those drugs which risk significant patient harm or death when used in error.

The MDU’s case analysis of medico-legal incidents identified three common themes.

1. Drug interactions

A common cause of complaints or claims was that warfarin had been stopped leading to the patient suffering a thrombotic stroke. There were also numerous cases where the concern was that warfarin had led to a haemorrhage. The latter was usually in the context of the wrong target International Normalised Ratio (INR) being set; a failure to monitor; or a lack of appreciation that certain medications potentiated the anticoagulant effects.

Medications that were often involved in these cases were azoles and antibiotics such as metronidazole. NICE guidance on warfarin lists other medications that interact with the drug.

In other cases, patients were prescribed NSAIDs while on warfarin resulting in gastro intestinal bleeds. In several cases confusion over some of the newer anticoagulants such as class factor Xa inhibitors Apixaban and Rivaroxaban, meant these were prescribed alongside warfarin leading to haemorrhages.

Therefore, it is important to be aware of the wide range of medications and other substances that can change the efficacy of warfarin as outlined in the NICE guidance.

2. Monitoring problems

Many doctors sought MDU advice about patients who refused to attend for INR checks when on warfarin. While patients not engaging with monitoring is not a new issue, this was a particular factor during 2020 with many patients citing the pandemic as a reason they did not wish to leave the house for blood tests.

We have previously released guidance on how to manage patients who are reluctant to engage with necessary monitoring. The usual question in these circumstances is whether the doctor should continue to prescribe in the absence of being able to monitor the patient. Each case must be dealt with on its own merits but the key consideration will be whether the clinician can justify the decision they make.

There are steps that should be taken to encourage the patient to engage ahead of any decision to stop treatment. It is important to ensure that the patient has mental capacity to make a decision not to be monitored and that provided they do, their decision is fully informed. 

The patient should be made fully aware of the risks of not being monitored. For example, you can send the patient a letter detailing why monitoring is necessary, the pros and cons, and the possible outcomes of not being monitored. This should be sent through signed for delivery so there is evidence that every effort was made to warn the patient of the risks.

If you find yourself with this dilemma, get advice from the MDU bearing in mind that a failure to adequately monitor warfarin or a failure to provide ongoing prescriptions can both have serious consequences for the patient.

3. Assessing the patient

A third recurring theme was concerns arising from cases where a patient on warfarin suffered a fall and developed an intracranial bleed. The key issue stated in most of these cases was that the clinician had not assessed the patient properly for head injury or their threshold for suspecting intracranial pathology had not been low enough.

While it is always easier to identify problems in care with the benefit of hindsight, it can help to avoid these sorts of issues, if clinicians are aware of the impact of warfarin when a head injury is sustained.

NICE guidelines on the assessment and early management of head injury include criteria for hospital review and when a CT head scan should be performed, both of which were relevant in many of the cases in our analysis.

This guidance includes the indications (1.1.4) for community health services, including GPs, to refer patients who have sustained a head injury to a hospital emergency department and this includes "current anticoagulant therapy".

The NICE guidance also states (1.4.12), "For patients (adults and children) who have sustained a head injury with no other indications for a CT head scan and who are having anticoagulant treatment, perform a CT head scan within 8 hours of the injury. A provisional written radiology report should be made available within 1 hour of the scan being performed."

Familiarity with these current guidelines may help prevent an adverse clinical outcome for patients and medico-legal consequences for clinicians.

This page was correct at publication on 25/01/2021. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.